A supplement of trouble
Before going to a hotel with his new girlfriend, Michael Murtha, 68, took a special "love potion" from a vitamin store to enhance the moment.
Before going to a hotel with his new girlfriend, Michael Murtha, 68, took a special "love potion" from a vitamin store to enhance the moment.
"I looked at the bottle and there was some vague reference to be careful about potential interactions," said Murtha, who was on drugs for high blood pressure and mild diabetes. "But she was eager and I was eager so I threw it down."
It was New Year's Eve 2006. And far from the fireworks of a new love, Murtha got a queasy stomach. His heart raced. And he felt disoriented and "sick as a dog" for eight hours. "I think of [dietary supplements] as glorified placebos," said Murtha, a Ph.D. who writes about sustainability from Arlington, Va. "And they're not."
Love potions sound harmless enough. So do garlic, green tea, potassium and ginkgo. Add a little salmon, and they could make a healthy meal.
But repackaged as dietary supplements and taken with certain prescription drugs, these and other alternative medicines can cause big health problems, such as bleeding and even death.
As the popularity of supplements in the United States surges, so too do the opportunities for major drug interactions.
"We were surprised that so many people were taking drug supplements," says Dima Qato, a University of Chicago pharmacist.
Qato is lead author of a recent article of the Journal of the American Medical Association showing that 1 in 50 elderly Americans are taking potentially fatal combinations of prescription drugs and over-the-counter medications, including aspirin and supplements.
That means more than a million people nationwide are at risk.
"I think patients may think that a medication available without a prescription is safe but that isn't necessarily true, especially if it's used with prescription medications," Qato says. "This [study] is important because older people are the largest consumers of prescription drugs as well as dietary supplements."
Overall, half of the study participants, ages 57 to 85, on prescription medications were also taking at least one dietary supplement.
Another study estimated that 175,000 emergency-room visits a year by U.S. adults 65 and older are due to unwanted drug reactions, though it is unclear what percentage was due to major interactions with supplements.
One of the more troubling findings in the JAMA report, according to Qato, was that the oldest and most vulnerable group, those 75 to 85, had the highest incidence of dangerous drug combinations. One in 10 elderly men was at potential risk for a major interaction.
Most of the life-threatening drug combinations found in the study subjects raise the risk of internal bleeding or muscle disease.
To assess drug interactions, the researchers used a program called Thomson Micromedex, which uses a broad database of drug studies and medical literature to make the interaction calls.
Luckily, the researchers didn't find any of the most harmful drug combinations - those given a "contraindication" status. "That points to the fact that drug safety systems at the pharmacy are doing OK," Qato says. But his study looked only for interactions with the 20 most common dietary supplements; combinations with other supplements went unchecked.
This month, Public Citizen, a consumer group, posted a list of 56 potentially dangerous interactions with the erectile dysfunction drugs Viagra, Cialis or Levitra.
While the list includes prescription medicines, it also contains seemingly innocuous substances, such as grapefruit juice and the herb Saint-John's-wort.
According to the report, erection drugs, which relax blood vessels, should not be taken with other agents that act similarly because this can raise the risk for heart attack and stroke. Taking substances that are metabolized by the same enzyme as erection drugs, such as the antifungal ketoconazole, may also cause an interaction.
So, who should be making sure the public isn't exposed to such dangerous drug combos? The potential parties include: patients, doctors, pharmacists, the Food and Drug Administration, and supplement makers. But so many parties might be part of the problem.
"Everyone thinks someone else is doing it. There's no standardization at this point," says Laura Young, an endocrinologist at the University of Pennsylvania. Young is lead author of a recent pilot study that explored attitudes and communication about dietary supplements among patients admitted to the University of North Carolina Medical Center. "Communication is just really, really poor about the topic in general," she says.
Only 20 percent of patients admitted to the hospital reported being asked by a physician about dietary supplement usage, according to the study published online in the Journal of General Internal Medicine.
Previous research on communication in an outpatient setting had found similarly poor sharing practices. This study focused on the hospital because it hadn't been looked at before, and it provides opportunities for particularly dangerous drug interaction scenarios.
"Our concern was that new medications are started in the hospital," Young says. "Residents are so busy," and supplements are "not necessarily the focus of the admission, so it often goes undiscussed."
Eighty percent of those surveyed reported taking dietary supplements. "That is relatively high, especially given this was a Southern location with a relatively high number of African Americans," groups who typically take fewer supplements, Young says.
"Part of my interest stems from when I was an intern. A patient told us she wasn't taking anything," she says. "Her blood pressure was extremely unstable. We found she was taking some sort of supplement from home that we didn't know about."
In Young's study, 13 percent of those questioned said they would not give up their supplement, even in the face of doctors' orders.
Daniel Fabricant, vice president of scientific and regulatory affairs at the Natural Products Association, thinks the focus should be on not dietary supplements, but the prescription drugs. "Dietary supplements have a very good safety profile," he says. And as far as who should make sure dangerous interactions are avoided, "the responsibility falls with the doctor and the patients," he said.
Young agrees. "We really want to emphasize it's important for patients and physicians to communicate. If the physician doesn't ask, the patient needs to tell. It needs to be a two-way street," she says. "All doctors should know what patients are putting in their mouths."
Dangerous Combinations
These are the most common harmful drug combinations among the elderly.
Prescription Over-the-counter drug Effect
Drug or dietary supplement
Warfarin Aspirin Bleeding
Atorvastatin Niacin Muscle breakdown,
renal failure
Warfarin Garlic Bleeding
Simvastatin Niacin Muscle breakdown,
renal failure
Lisinopril Potassium Abnormal heart rhythms
Over-the-counter drug Over-the-counter drug Effect
or dietary supplement or dietary supplement
Ginkgo Aspirin Bleeding
Source: Journal of the American Medical AssociationEndText























